Tenofovir and renal tubular dysfunction
1 April 2003. Related: Conference reports, Side effects, CROI 10 (Retrovirus) 2003.
Simon Collins, HIV i-Base
Tenofovir DF (TDF, Viread), the most recently approved reverse transcriptase inhibitor has rapidly become widely prescribed since approval last year.
In the USA the indication is for use in both ARV naïve and experienced patients, and although originally indicated in Europe for treatment of experienced patients the European Medicines Evaluation Agency has just given a positive indication that it will expand this to include use in first-line therapy.
At the Retrovirus conference 96-week data was presented showing similar antiviral potency to d4T (stavudine) and although it is still not clear whether resistance implications are more complicated for people who fail TDF during first line therapy, it’s popularity has developed due to formulation (one pill, once daily) and generally low toxicity profile, including indication for low mitochondrial toxicity. Two posters at the conference included case studies of renal tubular dysfunction related to tenofovir.
Although tenofovir is closely related to other nephrotoxic drugs (adefovir and cidofovir have both previously involved renal tubular dysfunction), this was not highlighted as a toxicity in the registrational studies. With widespread use however, it is important to be aware of any rare complications that may be discovered.
Reynes and colleagues from Centre Hospitalier Universitaire, Montpellier, France, reported three cases of renal tubular injury and hypophosphoremia (Fanconi Syndrome).
Common characteristics included low body weight (all <60kg, BMI 14.5, 20.7 and 22.4). Two patients had low calculated creatinine clearance prior to TDF therapy (65 and 73ml/min) despite normal creatinine levels. Two patients had symptoms of myalgia and/or paresthesia possibly related to hypophosphoremia which resolved one week after stopping TDF. Biological signs of tubular injury resolved within three months of discontinuation of TDF.
All patients were on four-drug therapy that included a ritonavir boosted PI and other drugs used included 3TC, ddI, efavirenz, lopinavir/r, amprenavir. Duration of TDF therapy was eight to 11 months and two patients had undetectable viral load <20 copies and one had 122,000 copies (with a CD4 count of 64 cells/mm3).
The range of serum abnormalities observed at the time of renal tubulopathy included phosphoremia (0.39, 0.47 and 0.41mmol/l); increased creatinine (100, 78 and 101umol/l); reduced creatinine clearance (41, 64 and 59 ml/min) and uricemia (73, 96 and130 umol/l), all of which resolved after tenofovir interruption.
The study observed that all symptoms were consistant with a Fanconi syndrome – a generalised defect in proximal tubule transport – and that periodic screening including phosphoremia, glycosuria, proteinuria and serum creatinine may be useful in patients receiving tenofovir, especially those with low weight or pre-existing renal dysfunction.
Blick and colleague from New York Medical College reported three further cases of hypophosphatemia, all in patients using tenofovir but who had previously experienced grades 2-3 renal tubular acidosis and hypophosphatemia during earlier adefovir studies, Patients who had used adefovir were excluded from the development and registrational studies for TDF.
All three patients were highly treatment experienced and developed symptomatic grade 2-3 hypophosphatemia (1.0-2.4 mg/dl) three to seven months after introducing tenofovir into their regimen. Potassium phosphate (KPhos) 1500mg BID or TID was used to replete phosphorus when TDF was discontinued, but levels fell again when TDF was restarted. Continuing a maintenance dose of KPhos (1000-1500mg BID) while restarting TDF prevented recurrence in the patients when TDF was restarted for a second time.
The study noted that in addition to serum abnormalities, grade 1-3 hypophosphatemia can result in CNS symptoms (malaise, ataxia, irritability), generalised muscle weakness, altered red cell function, haemolytic anaemia and bleeding tendency, osteomalacia, bone resorbtion, glycosuria, metabolic acidosis, proteinuria and transient hyperbilirubineamia.
Caution over TDF toxicity in patients with existing renal dysfunction has been reported and in the USA Gilead has recommended increasing dosing intervals related to levels of creatinine clearance (CLcr) for patients with various degrees of renal failure (dosing every 48hrs if CLcr 30-49 mL/min, every 72-96 hours if 10-29 mL/min, every seven days if <10 mL/min or every seven days following dialysis or after a total of approximately 12 hours haemodialysis), though this has not yet been approved by the European Medicines Evaluation Agency.
The symptoms listed for Grade 1-3 hypophosphataemia are only likely with prolonged or severe cases. In the 903 study the incidence of mild abnormalities was similar in the TDF and non-TDF arms and indicated that at low levels discontinuation of treatment was not necessary.
Increased pharmacovigilence is always important when newly approved drugs roll out to general use and common factors for cases reported in the UK often include co-administration of other nephrotoxic agents. Physicians who experience similar cases should report this to both Gilead and the appropriate safety agency so that an accurate understanding of the incidence of this side effect can be obtained.
Asymptomatic hypophosphotemia is relatively frequent and clinical consequences (e. g. bone) are not known yet. Clinical cut offs from treatment guidelines for asymptomatic hypophosphatemia do not exist, so clinical management of this symptom has still to be defined.
The observation that maintenance treatment with potassium phosphate may allow continued use of TDF is important given the reliance many patients have to place on TDF in salvage therapy, and this warrants further study.
Unless stated otherwise, all references are to the Programme and Abstracts of the 10th Conference on Retroviruses and Opportunisitc Infections (CROI), 10–14 February 2003, Boston.
- Reynes J, Peyreiere H et al. Renal tubular injury and severe hypophosphoremia (Fanconi Syndrome) associated with tenofovir therapy. Abstract 717.
- Blick G, Greiger-Zanlungo P et al. Tenofovir may cause severe hypophosphoremia in HIV/AIDS patients with prior adefovir-induced renal tubular dysfunction. Abstract 718.